Chemotherapy: How It Affects Your Oral Health & How To Prevent Major Issues

Posted on: 29 September 2015

If you're currently or soon-to-be receiving chemotherapy, you may be concerned about the drug's impact on your dental health. Below is an overview of how chemo can affect your oral health and what can be done to prevent serious issues from occurring.

Chemotherapy & Your Mouth

Chemotherapy is an aggressive treatment that not only kills the bad cells within your body, but unfortunately, the good cells as well. This can lead to issues in the mouth's tissues, such as the gums, tongue, cheeks, palates, and lips.

It's not uncommon for chemo patients to experience swelling and bleeding of the gums, dry mouth, or even loss of taste. Some of the symptoms experienced are caused directly by the drug while others are caused by the drug's side effects, such as excessive vomiting and reduced saliva production. As the patient, it's important that you track your symptoms and report them to your oncologist and dentist so you can receive the proper care.

How You Can Prevent Major Dental Issues

While some of the symptoms may be inevitable, there are some things you can do to lessen their impact and keep your mouth as healthy as possible.

When you're taking chemotherapy, you're immune compromised. This means that infections can occur more easily and can also be more dangerous than usual. To stay on top of germs and keep them from infecting your mouth, it's important to practice proper dental care, such as twice daily brushing and flossing and the use of a non-alcohol mouth rinse. Since every patient's symptoms are different, it's important to listen to your body and respond in kind. If you're experiencing dry mouth, for example, chewing sugarless gum or using a saliva substitute can help. If you're experiencing painful sores it's important to keep an eye on them and visit your dentist immediately if they become worse or appear to be infected.

When to See a Dentist

Aside from your biannual visits, it's important to visit with your dentist if you're experiencing any troubling dental symptoms as a side effect of the chemotherapy.

As infections can be extremely dangerous for those undergoing chemotherapy, an abscess or sore shouldn't be taken lightly. While smaller sores can be handled at home, larger sores and abscesses need to be examined and treated by a professional so they don't worsen or even become life threatening. Other times to see a dentist include when you're experiencing dental pain or discomfort, so that your dentist can work alongside your oncologist to come up with a solution to your ails.

To learn more about how chemotherapy may affect your oral health, consult with your oncologist and dentist. To find out more, speak to someone like David Jackson, DDS.